Ohio, 2002

High Wind in Ohio, October 4, 2002

October 4, 2002 · NWS IWX · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 4, 2:15 PM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 4, 2:15 PM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST FRI OCT 4 2002

SHORT TERM...
CDFNT MOVG ACRS SW MI/NW IN THIS AFTN ACCOMPANIED BY LINE OF
CONVECTION. SHWRS MOVG EAST AT 30KT SHD MOVE ACRS CWA LATE THIS
AFTN AND EARLY THIS EVE WITH RAIN LINGERING AN HOUR OR TWO BEHIND
FRONT. THINK RAIN WILL BE OVER OR JUST ABOUT OVER IN WEST SO PLAN ON
LEAVING IT DRY FOR TONIGHT WITH EVE SHOWERS/FEW STORMS EAST. DTX 18Z
SOUNDING QUITE UNSTABLE WITH HIGH HELICITY...BUT RAINFALL AHD OF
FRONT HAS RESULTED IN A LTL MORE STABLE CONDITIONS ACRS OUR CWA.
STILL WITH STRONG WINDS ALOFT AND LINE OF CONVECTION MOVG THRU, WL
CONT MENTION OF DAMAGING WINDS PSBL THIS EVE AHD OF LINE.

SHD BE SOME CLRG BEHIND FRONT THIS EVE. ETA INDICATING MAY BE SOME
STRATO CU ROTATING SEWD ARND LOW LATER TONIGHT...WL JUST GO PARTLY
CLOUDY ONCE RAIN ENDS. HI PRES WL BUILD INTO AREA SAT PROVIDING FAIR
WX. MODELS IN GOOD AGREEMENT DIGGING A STRONG S/WV INTO WRN GRTLKS
SUN. SOME HIGH CLOUDS AHD OF THIS SYSTEM SHD SPREAD INTO THE AREA
SAT NGT BUT SHD BE DRY AS BEST MOISTURE ASSOCD WITH WAA WILL BE TO
OUR NORTH. CDFNT ASSOCD WITH THIS SYSTEM EXPECTED TO MOVE ACRS CWA
SUN AS SFC LOW MOVES TO ERN LS. MOISTURE WL BE LIMITED SO WL CONT
WITH LOW CHC OF SHOWERS WITH FRONT. AVN INDICATING SOME POST FRONTAL
SHWRS ALONG UPR LVL TROF SUN NIGHT. ETA CONSIDERABLY DRIER AND FOR
NOW WL FOLLOW THIS AND KEEP FCST DRY FOR SUN NGT. MON SHD BE COOL
AND DRY AS HIGH PRES BUILDS INTO AREA.

EXTENDED DISCUSSION...
WEATHER PATTERN LOOKS TO REMAIN QUIET AT THIS TIME AS SFC RIDGE
CONTROLS CONDITIONS ACROSS A LARGE PORTION OF THE EASTERN US. A
SERIES OF S/WS WILL MOVE THROUGH THE FLOW DURING THE PERIOD...BUT
SHOULD REMAIN FAR ENOUGH NORTH NOT TO BE OF CONCERN FOR US. LAST
NIGHT MRF SHOWS A WEAK BOUNDARY TRYING TO MOVE INTO THE AREA ON
THURS...BUT LOOKS LIKE IT WILL STRUGGLE TO SURVIVE RUNNING INTO THE
SFC HIGH. WILL LEAVE FORECAST DRY THROUGH EXTENDED...WITH TEMPS NEAR
OR SLIGHTLY ABOVE CLIMO.

.IWX...NONE.

JT/FISHER
Hazardous weather outlook, Oct 4, 5:20 AM EST, 15 hours 40 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON.

A STRONG COLD FRONT AND MID LEVEL DISTURBANCE WILL MOVE ACROSS THE
AREA THIS AFTERNOON.  WITH AMPLE MOISTURE IN PLACE DUE TO THE
REMNANTS OF HURRICANE LILI...SHOWERS AND THUNDERSTORMS WILL
DEVELOP.  VERY STRONG WINDS IN THE ATMOSPHERE WILL AID THE
THUNDERSTORM DEVELOPMENT.

SEVERE STORMS WILL BE POSSIBLE BY EARLY AFTERNOON OVER EXTREME
SOUTHWEST LOWER MICHIGAN AND NORTHWEST INDIANA...WITH THE RISK OF
SEVERE WEATHER SHIFTING EASTWARD AS THE AFTERNOON PROGRESSES.

THE MAIN WEATHER HAZARD WILL BE DAMAGING WINDS IN EXCESS OF 65
MPH...THOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...

FROST WILL BE POSSIBLE ACROSS THE REGION SUNDAY NIGHT AND MONDAY
NIGHT AS A SECOND COLD FRONT WHICH WILL MOVE ACROSS THE AREA ON
SUNDAY WILL USHER IN THE COOLEST AIR OF THE SEASON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

In the hours before

Special weather statement, Oct 4, 3:07 PM EST, 5 hours 53 minutes before
MIZ077>081-042035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EST FRI OCT 4 2002

...TORNADO WATCH IS NO LONGER IN EFFECT FOR BERRIEN AND CASS
COUNTIES IN MICHIGAN...

...TORNADO WATCH REMAINS IN EFFECT FOR ST. JOSEPH...BRANCH...AND
HILLSDALE COUNTIES IN MICHIGAN UNTIL 6 PM EDT...

A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING EAST AT 35 MPH ACROSS
SOUTHERN MICHIGAN THIS AFTERNOON. THE LINE HAS MOVED THROUGH
BERRIEN AND CASS COUNTIES IN MICHIGAN...THUS THE THREAT OF SEVERE
WEATHER HAS DIMINISHED IN THIS AREA.

JT
Special weather statement, Oct 4, 3:55 PM EST, 5 hours 5 minutes before
MIZ079>081-042115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST FRI OCT 4 2002

...TORNADO WATCH CANCELED FOR ST. JOSEPH COUNTY IN MICHIGAN...

THE LINE OF SHOWERS AND THUNDERSTORMS HAVE MOVED EAST OF ST. JOSEPH
COUNTY MICHIGAN...ENDING THE SEVERE WEATHER THREAT. THE TORNADO
WATCH CONTINUES THROUGH 600 PM EDT FOR BRANCH AND HILLSDALE
COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Oct 4, 5:01 PM EST, 3 hours 59 minutes before
MIZ080-081-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EST FRI OCT 4 2002

...TORNADO WATCH HAS EXPIRED FOR BRANCH AND HILLSDALE COUNTIES...

THE TORNADO WATCH HAS EXPIRED AND THE LINE OF STRONG SHOWERS AND
THUNDERSTORMS HAVE MOVED OUT OF THESE COUNTIES. LIGHT SHOWERS WILL
BE POSSIBLE THROUGH 700 PM EDT...THEN SKIES WILL BECOME PARTLY
CLOUDY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Defiance

When
October 4, 9:00 PM EST
Where
Defiance forecast zone
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Newspaper reported high winds behind a cold front knocked down a large neon sign at a fast food restaurant on the east side of Defiance.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320074.